Publications Meetings The Profession Membership Programs Math Samplings Policy & Advocacy In the News About the AMS

   
Mobile Device Pairing
Green Open Access
Journal of the American Mathematical Society
Journal of the American Mathematical Society
ISSN 1088-6834(online) ISSN 0894-0347(print)

 

Duality of Hardy and BMO spaces associated with operators with heat kernel bounds


Authors: Xuan Thinh Duong and Lixin Yan
Journal: J. Amer. Math. Soc. 18 (2005), 943-973
MSC (2000): Primary 42B30, 42B35, 47F05
Published electronically: July 12, 2005
MathSciNet review: 2163867
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: Let $L$ be the infinitesimal generator of an analytic semigroup on $L^2({\mathbb R}^n)$ with suitable upper bounds on its heat kernels. Auscher, Duong, and McIntosh defined a Hardy space $H_L^1$ by means of an area integral function associated with the operator $L$. By using a variant of the maximal function associated with the semigroup $\{e^{-tL}\}_{t\geq 0}$, a space ${\rm BMO}_L$ of functions of BMO type was defined by Duong and Yan and it generalizes the classical BMO space. In this paper, we show that if $L$ has a bounded holomorphic functional calculus on $L^2({\mathbb R}^n)$, then the dual space of $H_L^1 $ is ${\rm BMO}_{L^{\ast}} $ where $L^{\ast}$ is the adjoint operator of $L$. We then obtain a characterization of the space ${\rm BMO}_L $ in terms of the Carleson measure. We also discuss the dimensions of the kernel spaces ${\mathcal K}_L$ of BMO$_{ L} $ when $L$ is a second-order elliptic operator of divergence form and when $L$ is a Schrödinger operator, and study the inclusion between the classical BMO space and ${\rm BMO}_L$ spaces associated with operators.


References [Enhancements On Off] (What's this?)

  • 1. P. Auscher, S. Hofmann, M. Lacey, A. McIntosh and Ph. Tchamitchian, The solution of the Kato square root problem for second order elliptic operators on ${\mathbb R}^n$, Annals of Math., 156 (2002), 633-654. MR 1933726 (2004c:47096c)
  • 2. P. Auscher and P. Tchamitchian, Calcul fonctionnel précisé pour des opérateurs elliptiques complexes en dimension un (et applications à certaines équations elliptiques complexes en dimension deux), Ann. Institut Fourier (Grenoble), 45 (1995), 721-778. MR 1340951 (96f:35036)
  • 3. P. Auscher and P. Tchamitchian, Square root problem for divergence operators and related topics, Asterisque, 249, Soc. Math. France, 1998. MR 1651262 (2000c:47092)
  • 4. P. Auscher, X.T. Duong and A. McIntosh, Boundedness of Banach space valued singular integral operators and Hardy spaces, preprint, 2004.
  • 5. T. Coulhon and X.T. Duong, Maximal regularity and kernel bounds: Observations on a theorem by Hieber and Pr$\ddot{u}$ss, Adv. Differential Equations, 5 (2000), 343-368. MR 1734546 (2001d:34087)
  • 6. M. Cowling, I. Doust, A. McIntosh and A. Yagi, Banach space operators with a bounded $H^{\infty}$ functional calculus, J. Austral. Math. Soc. Ser. A, 60 (1996), 51-89. MR 1364554 (97d:47023)
  • 7. R.R. Coifman, Y. Meyer and E.M. Stein, Un nouvel éspace adapté à l'étude des opérateurs définis par des intégrales singulières, in ``Proc. Conf. Harmonic Analysis, Cortona", Lecture Notes in Math., Vol. 992, pp. 1-15, Springer-Verlag, Berlin/New York, 1983. MR 0729344 (85j:42032)
  • 8. R.R. Coifman, Y. Meyer and E.M. Stein, Some new functions and their applications to harmonic analysis, J. Funct. Analysis, 62(1985), 304-335. MR 0791851 (86i:46029)
  • 9. R. Coifman and G. Weiss, Extensions of Hardy spaces and their use in analysis, Bull. Amer. Math. Soc., 83 (1977), 569-645. MR 0447954 (56:6264)
  • 10. E.B. Davies, Heat kernels and spectral theory, Cambridge Univ. Press, 1989. MR 0990239 (90e:35123)
  • 11. D.G. Deng, On a generalized Carleson inequality, Studia Math., 78 (1984), 245-251. MR 0782661 (86h:42033)
  • 12. D.G. Deng, X.T. Duong, A. Sikora and L.X. Yan, Comparison between the classical BMO and the BMO spaces associated with operators and applications, preprint, (2005).
  • 13. J. Dziubanski, G. Garrigós, T. Martínez, J. Torrea and J. Zienkiewicz, BMO spaces related to Schrödinger operators with potentials satisfying a reverse Hölder inequality, Math. Z., 249 (2005), 329-356. MR 2115447.
  • 14. X.T. Duong and A. McIntosh, Singular integral operators with non-smooth kernels on irregular domains, Rev. Mat. Iberoamericana, 15 (1999), 233-265. MR 1715407 (2001e:42017a)
  • 15. X.T. Duong and D.W. Robinson, Semigroup kernels, Poisson bounds, and holomorphic functional calculus, J. Funct. Anal., 142 (1996), 89-128. MR 1419418 (97j:47056)
  • 16. X.T. Duong and L.X. Yan, New function spaces of BMO type, the John-Nirenberg inequality, interpolation and applications, to appear, Comm. Pure Appl. Math., (2005).
  • 17. J. Dziubanski and J. Zienkiewicz, Hardy spaces associated with some Schrödinger operator, Studia Math., 126 (1997), 149-160. MR 1472695 (98k:42029)
  • 18. C. Fefferman, Characterizations of bounded mean oscillation, Bull. Amer. Math. Soc., 77 (1971), 587-588. MR 0280994 (43:6713)
  • 19. C. Fefferman and E.M. Stein, $H^p$ spaces of several variables, Acta Math., 129 (1972), 137-195. MR 0447953 (56:6263)
  • 20. S. Hofmann, J.M. Martell, $L^p$ bounds for Riesz transforms and square roots associated to second order elliptic operators, Pub. Mat., 47 (2003), 497-515. MR 2006497 (2004i:35067)
  • 21. J.L. Journé, Calderón-Zygmund operators, pseudo-differential operators and the Cauchy integral of Calderón. Lecture Notes in Mathematics, 994. Springer, Berlin-New York, 1983. MR 0706075 (85i:42021)
  • 22. F. John and L. Nirenberg, On functions of bounded mean oscillation, Comm. Pure Appl. Math., 14(1961), 415-426. MR 0131498 (24:A1348)
  • 23. P. Li, Harmonic sections of polynomial growth, Math. Research Letters, 4 (1997), 35-44. MR 1432808 (98i:53054)
  • 24. P. Li and J.P. Wang, Counting dimensions of $L$-harmonic functions, Ann. of Math., 152 (2000), 645-658. MR 1804533 (2002c:58032)
  • 25. J.M. Martell, Sharp maximal functions associated with approximations of the identity in spaces of homogeneous type and applications, Studia Math., 161(2004), 113-145. MR 2033231 (2005b:42016)
  • 26. A. McIntosh, Operators which have an $H_{\infty}$-calculus, Miniconference on operator theory and partial differential equations, (1986) Proc. Centre Math. Analysis, ANU, Canberra 14 (1986), 210-231. MR 0912940 (88k:47019)
  • 27. S. Semmes, Square function estimates and the $T(b)$ theorem, Proc. Amer. Math. Soc., 110 (1990), 721-726. MR 1028049 (91h:42018)
  • 28. Z. Shen, $L^p$ estimates for Schrödinger operators with certain potentials, Ann. Institut Fourier (Grenoble), 45 (1995), 513-546. MR 1343560 (96h:35037)
  • 29. Z. Shen, On fundamental solutions of generalized Schrödinger operators, J. Funct. Anal., 167 (1999), 521-564. MR 1716207 (2000j:35055)
  • 30. E.M. Stein, Singular integral and differentiability properties of functions, Princeton Univ. Press, 30, (1970). MR 0290095 (44:7280)
  • 31. E.M. Stein, Harmonic analysis: Real variable methods, orthogonality and oscillatory integrals, Princeton Univ. Press, Princeton, NJ, (1993). MR 1232192 (95c:42002)
  • 32. E.M. Stein and G. Weiss, On the theory of harmonic functions of several variables I, The theory of $H^p$ spaces, Acta Math., 103 (1960), 25-62. MR 0121579 (22:12315)
  • 33. W.A. Strauss, Partial differential equations: An introduction. John Wiley & Sons, Inc., New York, 1992. MR 1159712 (92m:35001)
  • 34. A. Torchinsky, Real-variable methods in harmonic analysis, Pure and Applied Math., Vol 123, Academic Press, (1986). MR 0869816 (88e:42001)
  • 35. L.X. Yan, Littlewood-Paley functions associated to second order elliptic operators, Math. Z., 246 (2004), 655-666. MR 2045834 (2005a:42015)
  • 36. K. Yosida, Functional Analysis (fifth edition), Springer-Verlag, Berlin, 1978. MR 0500055 (58:17765)
  • 37. Y.P. Zhu, Area functions on Hardy spaces associated to Schrödinger operators, Acta Math. Sci. Ser. B Engl. Ed., 23 (2003), 521-530. MR 2032556 (2004k:42029)

Similar Articles

Retrieve articles in Journal of the American Mathematical Society with MSC (2000): 42B30, 42B35, 47F05

Retrieve articles in all journals with MSC (2000): 42B30, 42B35, 47F05


Additional Information

Xuan Thinh Duong
Affiliation: Department of Mathematics, Macquarie University, NSW 2109, Australia
Email: duong@ics.mq.edu.au

Lixin Yan
Affiliation: Department of Mathematics, Macquarie University, NSW 2109, Australia and Department of Mathematics, Zhongshan University, Guangzhou, 510275, People’s Republic of China
Email: lixin@ics.mq.edu.au; mcsylx@zsu.edu.cn

DOI: http://dx.doi.org/10.1090/S0894-0347-05-00496-0
PII: S 0894-0347(05)00496-0
Keywords: Hardy space, BMO, semigroup, holomorphic functional calculi, tent space, Carleson measure, second-order elliptic operator, Schr\"odinger operator.
Received by editor(s): August 3, 2004
Published electronically: July 12, 2005
Additional Notes: Both authors are supported by a grant from the Australia Research Council. The second author is also supported by NNSF of China (Grant No. 10371134) and the Foundation of Advanced Research Center, Zhongshan University
Article copyright: © Copyright 2005 American Mathematical Society
The copyright for this article reverts to public domain 28 years after publication.